Dr. Herazy, I have never had any trauma to my penis but yet have developed a terrible case of Peyronies, clearly due to something I have been doing in my life during the last 6 months. Two changes I made that precipitated the onset of it were,1. trying to take in a lot of protein (one gram for every pound of body weight, including the use of shakes with muscle building enhancements) per the advice of my personal trainer at the gym, and 2. my cardiologist put me on a very high dose of Niaspan (2000mg) and Pravastatin (40mg) to try and raise my HDL and lower my LDL.
Have you ever seen where these two factors might cause Peyronies? I have stopped doing the protein and would rather stop taking the Niaspan & Pravastatin (…of course by talking to the cardiologist) if either of these things is suspect because I do not want to live with this and must find a way to help my body reverse the damage. I know that I need to investigate the treatment plans offered by PDI which I most certainly will do, but I also feel compelled to do my best to identify the suspected cause. Your thoughts and advice would be greatly appreciated….
I have not heard of a connection between Peyronie's disease and Niaspan or high protein intake. Perhaps your observation is simply ahead of the curve of knowledge in this area.
However, there are many drugs that cause Peyronie's disease. Pravastatin is a member of the statin family of drugs used to treat cholesterol and for this reason is suspect. Statin drugs are commonly known to cause adverse side effects affecting the musculoskeletal system (muscles, tendons, ligaments), along with cognitive problems, anemia, immune system weakness, elevated blood glucose, cataracts, and memory loss that are also widely reported. Peyronie's disease seems to be part of that musculoskeletal connection since it involves scar formation within a fibrous tissue layer known as the tunica albuginea of the penile shaft. Many men report their PD starting with the use of a statin drug.
Many times trauma that can cause Peyronies is slight, especially when repeated over a period of time. Trauma sufficient to cause PD does not have to be massive or painful. It is not uncommon for minor trauma to start a case of PD in men who are genetically predisposed. Is that possible in your case?
Use of PDE5 drugs can precipitate damage to the penile tissue. Have you used Viagra, Cialis, or Levitra in the past?
Many times injury occurs during routine a routine cystoscope or catheterization procedures. Have you had surgery during which an instrument was passed up your urinary urethra?
There are many ways to develop PD, and you are wise to do your best to determine what you might have done in the first place to develop this problem and not repeat that exposure. TRH